Leflunomide and possible nerve damage?

Has anyone had nerve damage in their feet whilst on Leflunomide ? I was taken off it 3 months ago in case it was the cause. So far haven't noticed any change but I think maybe it takes longer to get out of ones system. I'd be interested to hear of anything similar. I think it may not be that at all in which case I'll probably be put back on Lef. In November! Patricia

21 Replies

oldestnewest
  • I haven't tried Leflunomide yet but I do know it stays in the system for longer than other DMARDs.

    I have had nerve problems in my feet and legs and hands and arms for a year now. I came off Methotrexate injections last August to see if this was the cause. I've never got to the bottom of it yet but my consultant, when pushed, told me he feels it is most probably small fiber neuropathy because of the defuse nature of this general fizz and anaesthetic sensation (parasthesia). This usually starts in the feet and works it's way up the legs slowly I've read. Both my GPs advised me that this could be due to 20 months on MTX last year and as I was suffering from other horrible side effects I stopped taking it. Finally I agreed to go back on it this April as the tingling and pain were just going from bad to worse and I wasn't doing very well. I found it eased a lot once I was back on MTX but then I was also prescribed a vaso-dilator drug for Raynaud's by my GP so it could have been this that helped. I'm off all again now (more horrible side effects) and the nerve pain and pins and needles are back - especially in my feet and shins.

    If the RA/ RD comes back as synovial swelling again then the plan is to put me either on Leflunomide or a Biologic drug.

    Have you been checked for diabetes and B12 yet I wonder as they are both known to cause neuropathy?

  • I have only recently been diagnosed as just being diabetic but opinion is that it`s too soon for this amount of nerve damage….. also been tested for B12 and ok on that. It`s a bit of a comfort to know that I`m not the only one with these symptoms so not too much of an oddity!

    Must switch light off as it`s 10.00

    Patricia

  • Oh so it is 10.07 now! But I collapsed in a stupor this afternoon and slept for two hours having woken up in the early hours with nerve pain in my shins and hands. So I'm going to try and hold out until later for my lights out I think. My dad was diabetic and he had a numb tingle in his feet and legs but I think this was when his diabetes was fairly advanced.

    However, having read up about peripheral and small fiber neuropathy I think this is can be an early sign of diabetes so worth asking your GP. It would be a shame to stay off Leflunomide when it's working well - only to find this was your diabetes after all wouldn't it?

  • You poor thing…. that sounds awful. Apparently my diabetes is so new that I may even have reversed it by diet and exercise and the general consensus….. from diabetic nurse at surgery and neuro is that it`s not related. I had sarcoidosis as a teenager …..almost 60 years ago and that seems to have been the start of all my auto immune problems!

    P

  • Yes I was taken off it for neuralgia in my hands and feet it started spreading up my legs and arms. It did take a while for it to go, I wonder if it is dependent on how long you have been on it. I only took it for about 6 weeks

  • I am on leflunomide and I have nerve damage in my leg. Interesting! I haven't given leflunomide as the culprit a thought, putting it down to helping H bleed the brakes on my car! I have been going to osteopath for treatment but have now been to GP who is sending me for physio and possible MRI. I have pins and needles and tingling down front and inside of leg and across toes, which sometimes feel cold.

  • Thank You….. I believe it`s a very rare side effect of leflunomide…..like 1 in 1000 but apparently rheumatologist thought it was with a try! I also have sciatica at present which of course makes toes extra numb so its hard to separate that from general numbness! I agree about the coldness, I have to have a hot water bottle even in this heat, just to warm my feet!

    Patricia

  • Hello! I have been taking leflunomide for over a year and I have tingling in both my legs particularly in the morning. I also have spinal stenosis and I put this down to this. I have been very well on leflunomide though.

  • I`ve been really good on Leflunomide which makes it all the more annoying to have to have 6 months without it….. I don`t honestly think that it`s the cause but timing suggests it could be so it`s worth a try!

    Patricia

  • I developed a rash when on the 20mg tablets but not on the 10mg. After investigations, I found out that I was allergic to the colour of the 20 mg but I'm ok because the 10mg tablets are white. May be you have something similar?

  • I have been on 10mg for some time though initially was on 20mg….. no other ill effects!

  • I havent taken thatbut I had that reaction on enbrel it was a scary feeling and im still having tests to see how mu h damage it done.

    micky

  • Thank you Micky….. I must say NHS is fantastic about doing tests and I have seen a neurologist and neurophysiologist but neither can tell if damage is reversible….. I guess I`ll just have to wait and see!

    Patricia

  • I have been on it for almost 2 years and haven't had any nerve damage.

  • hi I new on here . I have been on this drug for 2 years now and suffer with cold tingling toes thought it was just another part of RA will have to investigate this further. whilst on this drug never had any problems until the last couple of months where I am now in constant pain.

  • Im waiting for nuero tests rhuemy think it could be nerve damage, my foot doesnt move at all. Been on leflunomide for 4 years last year all sorts of weird things occuring. Need to wait for tests.

  • That sounds a bit like me….. I just don't know whether it`s related to Leflunomide or something else entirely and the only way I`ll find out is whenI`ve been 6 months off L! Maybe not even then

    Hope you get to have your test as soon and have a good result

    Patricia

  • hi Andy…. that`s just how my feet feel…. will keep you all up to date if I have any dramatic results

  • Hi, I've just had 4 weeks on Leflunomide and have had to come off temporarily because of raised liver enzymes. However, I was also getting tingling on my legs. I had to come off Enbrel because of this, and it was quite bad. Had all the neuro tests but they were fine. It went after I'd been of Enbrel for a few weeks.

  • Thanks….. that sounds hopeful! Do hope you will find something that suits you soon. I had to come off methotrexate because of liver problems.

  • Thanks. I'll see what they say after they all come back from their hols. I think they want me to try again if my liver results go down.

You may also like...